Oklahoma, 2021

Heavy Snow in Oklahoma, February 16 to 17, 2021

February 16 to 17, 2021 · NWS OUN · 30 events in 30 counties and zones

The record cold airmass remained entrenched over the area as yet another trough approached from the west. Snowfall covered most of Oklahoma but the heaviest snow fell across southern OK and western north Texas where 6 to as much as 8 inches were reported.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The record cold airmass remained entrenched over the area as yet another trough approached from the west. Snowfall covered most of Oklahoma but the heaviest snow fell across southern OK and western north Texas where 6 to as much as 8 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 16, 6:18 PM CST, 42 minutes earlier.

Area forecast discussion, Feb 16, 6:18 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
618 PM CST Tue Feb 16 2021

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 429 PM CST Tue Feb 16 2021

We ended up making most of the significant changes to the forecast
this morning, so the afternoon package is similar to the morning
update for this storm.

12Z models began to show a consistent signal of a snow band
developing this evening from across northwestern Oklahoma roughly
from south of Gage/Arnett toward Cherokee. And the developing
precipitation near and northeast of Amarillo look like it is
probably the initial stages of this banding. So we did extend the
warning into Ellis, Woodward, Woods and Alfalfa County. But there
will also likely be a strong gradient of snow on the north side of
this band, so Harper County, and perhaps even the northern
portions of these counties will likely see less.

The large scale area of snow moved into the southwest portion of
the area after noon and is spreading into central and south
central Oklahoma now. This will continue to spread east and north
this afternoon and evening and some additional snow may develop in
west Texas and spread into the area. There may be a relative lull
in the southwest between these initial areas of snow, and a last
round of snow along a deformation zone moving southeast through
the area late tonight, but this time gap will likely be less
noticable farther north and east.

Except for the increase in expected snowfall in the northwest
where the banding is expected, the overall thoughts for expected
snowfall has not changed significantly from the overnight
forecast... with the highest amounts expected to be from south
central toward east central Oklahoma.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 323 PM CST Tue Feb 16 2021

The deep upper trough will remain over the region Wednesday night
and Thursday, but as a strong shortwave trough passes far to our
south, the main trough will begin to shift east Thursday night
onward. This will bring southwest low-level flow Friday and
Saturday. This would ordinarily result in high temperatures around
60 degrees F. However, since there is snow-covered ground across
nearly the entire state of Texas, and much of that will still be
there by Saturday, highs across our forecast area will be mainly
in the 30s and lower 40s.

A shortwave trough will pass over the region on Sunday. It appears
that the lower atmosphere will be too dry for precipitation,
except possibly over eastern Oklahoma. With temperatures above
freezing, this precipitation should be in the form of rain (!).

Following the passage of the Sunday system, somewhat cooler air
will flow in behind the departing storm. However, this "cooler
air" is not arctic in origin, so temperatures will be relatively
close to the seasonal averages (highs mostly in the 50s F) early
next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 542 PM CST Tue Feb 16 2021

Snowfall will continue to increase across the area through the
evening. Heavy snowfall will be possible over many of the
terminals through 04Z. Visbys will vary from MVFR to LIFR, and
cigs will vary from MVFR to IFR. Snowfall rates will decrease
after 06Z, with light snow continuing into late Wednesday morning.
Winds will remain fairly light from ENE.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  10  16   7  21 / 100  30   0   0
Hobart OK          9  16   5  24 /  90  30   0   0
Wichita Falls TX  11  19  11  25 /  90  30   0   0
Gage OK            0  14  -3  23 /  80   0   0   0
Ponca City OK      6  19   4  22 / 100  20   0   0
Durant OK         10  20  15  26 / 100  70   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until 6 PM CST Wednesday for OKZ005>048-
     050>052.

     Winter Weather Advisory until 6 PM CST Wednesday for OKZ004.

TX...Winter Storm Warning until 6 PM CST Wednesday for TXZ083-085-086-
     089-090.

     Winter Weather Advisory until 6 PM CST Wednesday for TXZ084-087-
     088.

&&

SHORT TERM...26
LONG TERM....23
AVIATION...03
Hazardous weather outlook, Feb 16, 4:53 AM CST, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
453 AM CST Tue Feb 16 2021

OKZ004>048-050>052-TXZ083>090-171100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
453 AM CST Tue Feb 16 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Wind Chills...
Dangerous wind chills of 10 to 25 degrees below zero are ongoing
this morning with record cold temperatures. Wind chills will
improve this afternoon and tonight, but will still be around 10
degrees below zero to near zero degrees.

.Snow...
A winter storm will bring significant snowfall late this
afternoon through tonight. Snow move into western Oklahoma and
adjacent parts of north Texas this afternoon. Snow will approach
central Oklahoma by late afternoon and should persist through the
evening and overnight hours. Snowfall totals of 3 to 8 inches are
expected with locally higher amounts. The highest snowfall totals
are currently expected from east central into southeast Oklahoma
with lesser amounts across far northwest Oklahoma and parts of
western north Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Snow...
Lingering snow will continue across the area through Wednesday
afternoon with the potential for some accumulations.

.Wind Chills...
Wind chills of 5 to 10 degrees below zero are expected Wednesday
morning, especially across western and northern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 heavy snow. Local standard time, as filed.

Heavy Snow, Atoka

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Atoka forecast zone
Reported by
Public
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 3 to 4 inches, with a maximum of 4 inches reported in Atoka.

Heavy Snow, Beckham

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Beckham forecast zone
Reported by
Public
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to 6 inches, with a maximum of 6 inches reported in Elk City.

Heavy Snow, Carter

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Carter forecast zone
Reported by
Public
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to 8 inches, with a maximum of 8 inches reported in Ardmore.

Heavy Snow, Cleveland

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Cleveland forecast zone
Reported by
Public
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to about 5 inches, with a maximum of 4.5 inches reported 3 north-northwest of Noble.

Heavy Snow, Coal

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Coal forecast zone
Reported by
Public
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to 6 inches, with a maximum of 6 inches reported 1 south of Coalgate.

Heavy Snow, Comanche

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Comanche forecast zone
Reported by
Public
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to 6 inches, with a maximum of 5.9 inches reported in Chattanooga.

Heavy Snow, Cotton

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Cotton forecast zone
Reported by
Public
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 3 to 4 inches, with a maximum of 4 inches reported in Walters.

Heavy Snow, Custer

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Custer forecast zone
Reported by
Public
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to 6 inches, with a maximum of 6 inches reported in Arapaho.

Heavy Snow, Garfield

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Garfield forecast zone
Reported by
Public
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 3 to 4 inches, with a maximum of 4 inches reported in Enid and Lahoma.

Heavy Snow, Garvin

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Garvin forecast zone
Reported by
Public
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to 8 inches, with a maximum of 8 inches reported 1 east of Pauls Valley.

Heavy Snow, Greer

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Greer forecast zone
Reported by
Public
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to 6 inches, with a maximum of 6 inches reported 8 west of Mangum.

Heavy Snow, Harmon

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Harmon forecast zone
Reported by
Public
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to about 7 inches, with a maximum of 6.5 inches reported 4 north-northeast of Madge.

Heavy Snow, Hughes

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Hughes forecast zone
Reported by
Public
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to about 6 inches, with a maximum of 6 inches reported in Wetumka.

Heavy Snow, Jackson

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Jackson forecast zone
Reported by
Public
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 5 to 7 inches, with a maximum of 7 inches reported 1 northeast of Headrick.

Heavy Snow, Jefferson

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 5 to 8 inches, with a maximum of 8 inches reported 3 northwest of Oscar.

Heavy Snow, Johnston

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Johnston forecast zone
Reported by
Public
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to about 5 inches, with a maximum of 4.5 inches reported in Ponotoc.

Heavy Snow, Kay

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Kay forecast zone
Reported by
Public
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to about 5 inches, with a maximum of 4.5 inches reported in Newkirk.

Heavy Snow, Kiowa

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Kiowa forecast zone
Reported by
Public
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to about 6 inches, with a maximum of 6 inches reported in Hobart.

Heavy Snow, Lincoln

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Lincoln forecast zone
Reported by
Public
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to about 5 inches, with a maximum of 4.8 inches reported near Stroud and Chandler.

Heavy Snow, McClain

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
McClain forecast zone
Reported by
Public
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to about 5 inches, with a maximum of 4.5 inches reported 3 south of Washington.

Heavy Snow, Murray

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Murray forecast zone
Reported by
Public
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to about 5 inches, with a maximum of 4.8 inches reported in Davis.

Heavy Snow, Oklahoma

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Oklahoma forecast zone
Reported by
Public
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to about 6 inches, with a maximum of 5.6 inches reported 5 east-southeast of Edmond.

Heavy Snow, Payne

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Payne forecast zone
Reported by
Public
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to about 6 inches, with a maximum of 5.5 inches reported in Stillwater.

Heavy Snow, Pontotoc

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Pontotoc forecast zone
Reported by
Public
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Reports from across the county generally ranged from 4 to about 6 inches, with a maximum of 6 inches reported in Ada.

Heavy Snow, Pottawatomie

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Pottawatomie forecast zone
Reported by
Public
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Reports from across the county generally were around 4 inches, with a maximum of 4 inches reported near Bethel Acres and Tecumseh.

Heavy Snow, Roger Mills

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Roger Mills forecast zone
Reported by
Public
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Reports from across the county generally ranged between 4 and about 5 inches, with a maximum of 5 inches reported in Cheyenne.

Heavy Snow, Seminole

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Seminole forecast zone
Reported by
Public
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Reports from across the county generally ranged between 4 and about 6 inches, with a maximum of 5.5 inches reported in Seminole.

Heavy Snow, Stephens

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Stephens forecast zone
Reported by
Public
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Reports from across the county generally ranged between 4 and about 6 inches, with a maximum of 6 inches reported in Duncan.

Heavy Snow, Tillman

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Tillman forecast zone
Reported by
Public
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Reports from across the county generally ranged between 5 and about 6 inches, with a maximum of 6 inches reported in Grandfield.

Heavy Snow, Washita

When
February 16, 7:00 PM CST to February 17, 7:00 AM CST
Where
Washita forecast zone
Reported by
Public
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Reports from across the county generally ranged between 3 and about 4 inches, with a maximum of 4 inches reported in Cordell.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944956, 944957, 945097, 945101, 945102, 945103, 945104, 945107, 945108, 945114, 945115, 945122, 945582, 945584, 945586, 945587, 945588, 945609, 945610, 945611, 945612, 945613, 945614, 945616, 945620, 945623, 945627, 945629, 945634, 945635.